Prednisone: long term effects

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

73monte
Veteran Member


Date Joined Mar 2007
Total Posts : 1499
   Posted 2/26/2010 7:24 PM (GMT -7)   
It seems like every two or three years a cycle of Prednisone is required for many Crohn's sufferers. I was wondering if this kind of use is considered harmful to the rest of the body over the long run. Particularly skeletal/bone. I'm guessing that my daughter will/might require Prednisone many times over her lifetime, and am curious of the long term effects at the dosages that Crohn's patients use. 
My daughter was diagnosed Feb. 19/07, (13 yrs. old at time of diagnosis), with Crohn's of the Terminal Illium. Has used Prednisone and Pentasa. Started Imuran (02/09), had an abdominal abscess (12/08). 2cm of Stricture.


Valerie3
Veteran Member


Date Joined Feb 2009
Total Posts : 529
   Posted 2/26/2010 7:27 PM (GMT -7)   
Steroids are associated with a very high risk of osteoporosis. I recommend that your daughter gets regular bone density scans. I got one done before starting on Entocort (I have never been on Prednisone). It is really important to monitor your bone density, because steroid use increases the risk of fractures significantly. Vitamin D and calcium supplements help, of course, but I don't think that they offset the damage done entirely.

Rider Fan
Veteran Member


Date Joined May 2008
Total Posts : 1445
   Posted 2/26/2010 7:40 PM (GMT -7)   
The good thing is that nowadays doctors realize that putting patients on prednisone is not sufficient treatment. I think years ago when there weren't as many other options doctors were willing to let people stay on prednisone long term and think they were treating them.

I can tell that when I'm on steroids my GI's priority #1 is getting me off of them ASAP.
33 y/o male. Dx'ed in 1999. No surgeries.

Current meds: Humira 2/27/09. Proferrin iron pills.

Tried SCD, didn't work, now avoiding gluten and dairy.


Go Saskatchewan Roughriders!


Julia Hill
Veteran Member


Date Joined Mar 2008
Total Posts : 543
   Posted 2/26/2010 9:11 PM (GMT -7)   
All the meds have their own side effects, some scarier than others. I have been more on than off prednisone for 30 years, and there were times it has certainly been my miracle drug. My issue is severe adrenal suppression. Your daughter is fortunate in the way that there are many treatment options available now, and if I were newly diagnosed I would try Remicade to nip it in the butt right from the start. It is the only drug that helped my periannal crohns c/w fistulas. Lets hope that your daughter won't have to depend on prednisone and that her options for new meds in the future will be plentiful.

All the best,
Julia

Zanne
Veteran Member


Date Joined Apr 2005
Total Posts : 3763
   Posted 2/27/2010 7:05 AM (GMT -7)   
I have been steroid dependent for many years. In the beginning it was all that was available to me and the only thing that has ever really worked. So of course my bones suffered. I was on and off steroids for the better part of the last 20 years. When I had my first compression fracture I was only in my early thirties, we tried all the traditional bone building medications, fosamax, boninva, ....., but they all gave me side effects. Eventually my Endocrinologist just put me on birth control pills to give me extra hormones to help me absorb the extra calcium and vit D that I was taking. She also gave me a prescription Vit D. My bone density actually improved despite being on presnisnone. Now that I am in my mid forties and no longer able to build bones, my bone density is holding steady.

So as long as you are being pro-active your daughter can continue to build bone mass and not suffer bone loss despite taking courses of prednisone.
Suzanne

CD 20 years officially, 30 unofficially. 3 resections '93, '95 '97
Managing with strict low residue diet, keeping symptoms to a minimum. All test show small amount of ulceration, still have occasional blockages. But still have a great time with my 2 daughters and husband!


Prednisone, 6MP,Prevacid, B12 shots, Bentyl, Xifaxan.....


MoobyDoo
Regular Member


Date Joined Sep 2009
Total Posts : 212
   Posted 2/27/2010 7:47 AM (GMT -7)   
Thanks for these posts and info. This topic is EXACTLY what has been on my mind lately.  My daughter was diagnosed last year, and it's been an uphill battle so far (still struggling to get to the top.)  She is now on Entecort, Pentasa, and began 6MP exactly one month ago.  She also takes Forvia, calcium, probiotics, omegas, and Vit D3 and stays mostly on a low residue/low fiber diet. Still the tummy aches persist and she doesn't eat enough to maintain her weight. Just can't seem to "dig in" and enjoy a meal these days...I think she's always fearing the next tummy ache as a result of eating.  Well...we're still hoping that 6MP is gonna kick in and start working but in the meantime she keeps asking me why she can't go back on prednisone because she felt sooooo much better when she was on it last spring. Just venting her, because I'm frustrated. Her quality of life is no where near what it should be for a 9-yr.old.
  • New Topic Post Reply Printable Version
    Forum Information
    Currently it is Thursday, December 08, 2016 6:52 PM (GMT -7)
    There are a total of 2,735,093 posts in 301,275 threads.
    View Active Threads


    Who's Online
    This forum has 151370 registered members. Please welcome our newest member, calvin1242.
    426 Guest(s), 18 Registered Member(s) are currently online.  Details
    sparkleplenty, sheepguy, 0311, Lymepilot, Fl Drifter, geop, suzhtz, tickcheckguy, Teamchris, summer16, Park12, LG13, mspt98, platinumpixie, Mustard Seed, wearyRAsufferer, Tall Allen, LanieG


    Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
    Advertisement
    Advertisement

    ©1996-2016 HealingWell.com LLC  All rights reserved.

    Advertise | Privacy Policy & Disclaimer